Summer Heat Can Affect Medication Use

5 Comments

Summer is here and the days continue to get hotter. Caregivers and perhaps their elderly parents as well, look forward to taking things easier by taking breaks or vacations. But only a very select few can take a break from the medications they use during the summer months. Actually, it is important to be more mindful and watchful of the medications during the warmer months for a number of reasons. The reasons that everyone loves summer – the water, sun and heat – are the exact same reasons that extra care must be taken when using medications.

During the hot summer months, it is easy to become dehydrated. This is because fluid (water) evaporates from the skin. Dehydration is made worse when individuals decrease their fluid intake in an attempt to manage bathroom visits. Add in "water pills' or diuretics and the loss of fluid or dehydration can be profound.

Dehydration or lack of fluids may lead to lightheadedness and/or complaints of a racing heart, which may be caused by the heart pumping against a smaller volume of blood. Additionally, constipation is often caused by not consuming enough fluids and may be worsened during the summer months due to evaporation of fluid from the skin.

Fluids, preferably water, are needed to keep the kidneys and other parts of the circulatory system performing properly and to assure more regular bowel and bladder habits. Everyone, regardless of age, is encouraged to consume more fluids during the summer months. Should you or your loved one experience lightheadedness or a rapidly beating heart, consider these conditions serious and report the symptoms to a healthcare provider.

When certain medications are taken, exposure to the sun may also cause individuals to sunburn more easily. Reactions may occur with topical tetracycline and some sulfur-based products. Medications that are taken orally may also cause this response. A few well-known examples are amiodarone, sulfur compounds and tetracyclines, thiazide diuretics, and some anti-diabetic agents.

For this reason, during the sunny months, it is extremely important to ask a healthcare provider about being out in the sun when starting any new medication. How a person might react to a medication is often dependent the dosage, the length of time in the sun and the intensity of the sun exposure. Be mindful that these reactions can occur with any medication that is taken or applied.

Preventing reactions caused by the use of certain medications is similar to preventing sunburn. Good prevention includes avoiding or limiting exposure to the sun, wearing protective clothing (including hats), and using sunscreen products.

The heat may cause greater problems as we age. Older people may become more sensitive to any increase in the heat and may rapidly overheat. Certain medications may worsen this problem, causing individuals to be less likely to sweat and perspire, thus blocking their response to the heat and humidity. Medications such as haloperidol, thioridiazine and several others may cause individuals not to sweat. The release of heat is suppressed and individuals can overheat. While taking these medications, overheating may result in heat stroke. Use extra care to prevent becoming overheated from sun exposure, exercise or hot weather. Wear light weight summer clothes and keep a cool, non-alcoholic beverage handy while taking these meds during the warmer weather.

Everyone is encouraged to seek the support and direction from health professionals specially trained to address the results and side effects of the medications they take. This is even more important for seniors during the summer months.

So enjoy the warm sunny summer, but be aware that medications – prescriptions, over-the-counter medications and supplements -- may require special management and precautions during the summer months.

Lynn Harrelson is a pharmacist who specializes in medication and prescription management for seniors. She provides health care services and information that help individuals remain independent in their homes, retirement and assisted living facilities.

View full profile

You May Also Like

Free AgingCare Guides

Get the latest care advice and articles delivered to your inbox!

5 Comments

Thank you so much for this reminder. My mom is taking a lot of medicines she was not on last summer (like amiodarone for a-fib). Her Drs. didn't mention this possible side effect and it so important to protect her from harm so that she will be with us as long as possible. We live in south Texas and it gets pretty hot here during the summer! Like most older adults, my mom doesn't always want to drink water so she needs to be encouraged to do so!
Excellent advice!
Thank you very much for this article. The warmer weather affects each of us in differing ways...and, especially when we introduce medication into the scenario. Once again, awareness is everything and can assist to prevent a potentially dangerous situation.